Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 272, NWS San Francisco Bay Area, CA

December 17, 2021

NWS San Francisco Bay Area, CA issued this small craft advisory at Dec 17, 2021, 1:08 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 1:08 AM PST (09:08 UTC)
Expired
Dec 17, 2021, 9:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

The text

As transmitted.

426 
WHUS76 KMTR 170908
MWWMTR

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
108 AM PST Fri Dec 17 2021

PZZ570-571-575-576-171700-
/O.NEW.KMTR.SC.Y.0272.211217T0908Z-211217T1700Z/
Waters from Point Arena to Point Reyes 10-60 NM-
Waters from Point Reyes to Pigeon Point 10-60 NM-
Waters from Pigeon Point to Point Pinos 10-60 NM-
Waters from Point Pinos to Point Piedras Blancas 10-60 NM-
108 AM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Seas 10 to 12 feet at 13 seconds.

* WHERE...Waters from Point Arena to Point Reyes 10-60 NM, 
  Waters from Point Reyes to Pigeon Point 10-60 NM, Waters from 
  Pigeon Point to Point Pinos 10-60 NM and Waters from Point 
  Pinos to Point Piedras Blancas 10-60 NM.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sanfrancisco
1 follow-up statement
110 
WHUS76 KMTR 171657
MWWMTR

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Francisco Bay Area
857 AM PST Fri Dec 17 2021

PZZ570-571-575-576-171800-
/O.EXP.KMTR.SC.Y.0272.000000T0000Z-211217T1700Z/
Waters from Point Arena to Point Reyes 10-60 NM-
Waters from Point Reyes to Pigeon Point 10-60 NM-
Waters from Pigeon Point to Point Pinos 10-60 NM-
Waters from Point Pinos to Point Piedras Blancas 10-60 NM-
857 AM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Seas have and will continue to subside through the remainder of
the day and no longer pose a threat to mariners.

$$

For more information from the National Weather Service visit
http://weather.gov/sanfrancisco

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 16, 10:24 PM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 16, 10:24 PM PST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1024 PM PST Thu Dec 16 2021

.SYNOPSIS...Dry but cool weather returns tonight through Sunday
with frost and freezing temps possible each night away from the
coast and bays. Rain chances return Monday for the North Bay and
by Tuesday for the Bay Area. Long range pattern looks unsettled
towards the end of next week.

&&

.DISCUSSION...as of 08:46 PM PST Thursday...

Quiet this evening with high pressure building across the region.
Given some residual moisture patches of stratus were developing
across parts of the area. While these may slow cooling somewhat
still looking for a rather chilly night area-wide with lows
dipping into the 30s for most areas away from the immediate coast
and bays. Expect some upper 20s in the inland valleys as well, but
at this point they don't appear widespread enough to warrant a
Freeze Warning. Regardless vulnerable populations will be at risk
for cold weather hazards tonight. Will also be watching the
potential for Tule fog to develop and spread across the Delta
later tonight towards tomorrow morning. Reduced visibilities are
possible in fog and/or freezing fog late tonight as a result.
Motorists should use caution over the inland valleys and Delta
late tonight into tomorrow morning and allow extra travel time.

&&

.PREV DISCUSSION...as of 1:38 PM PST Thursday...A few lingering
showers are still passing through Monterey and San Benito counties
early this afternoon. Enough moisture, daytime heating, and cold
air aloft are the reason for the shower activity. These showers
will be capable of producing brief heavy rain and maybe some small
hail. As daytime heating diminishes these showers will finally as
well. Outside of shower activity parts of the Bay Area are seeing
some sunshine this afternoon. Despite some sunshine temperatures
remain cool and in the 50s.

The upper level trough that brought unsettled weather will
continue to move eastward this evening. An upstream upper level
ridge will build over the Bay Area late tonight and Friday. The
building ridge will result in dry weather and this dry weather
will continue into the weekend. Even with the drier weather there
are two weather impacts we're monitoring closely. One is
temperatures, more specifically the overnight temperatures
Thursday and Friday nights. Given the building ridge, clearing
skies, and longer nights temperatures will cool off rather well.
Current forecast has many locations in the 30s and lower 40s. A
few protected interior valleys may even dip into the upper 20s.
This will allow for some patchy frost the next two nights. The
upper 20s are not widespread enough to warrant a freeze warning at
this time. Regardless, given the long nights and temperatures in
the 30s vulnerable populations will be at risk for cold weather
hazards. The next potential weather impact will be Tule fog. Ample
low level moisture, ridge aloft and weak offshore flow may allow
for Tule fog to creep westward through the Delta. If this happens
dense fog will be possible impacting roads and temperatures stay
cool through the day.

The next pattern change will take place late in the weekend as
upper level high pressure moves SE and an upper trough/low deepens
off the PacNW coast. Current forecast has some light precip
returning to the N Bay by Sunday evening, but this may be too
early. Models have been trending slow and deeper with the offshore
low pressure. In fact, today's models show the low farther west,
which would definitely slow the onset of any precip until Monday.
The other item of note for Monday's storm evolution is the
potential for phase aloft still exists. A highly amplified upper
level jet begins to dig off the West Coast Sunday into Monday. As
this happens it begins to merge/phase with the southern jet.
Yesterday's model solutions showed rapid cyclogenesis off the
North Bay coast in response to the phasing, but today's runs not
so much. It now appears the main surface low will remain offshore
and under the upper trough with not much secondary development
near the coast. So what does all of this mean? Early next still
looks stormy, but the onset of any precip to the Bay Area will be
delayed. Additionally, the surface low remains cut off and
doesn't finally move inland until mid week with the aid of a
170+kt jet aloft. Heaviest precip to the Bay Area will likely be
over the North Bay Mountains. Have not changed rainfall estimates
(Sun-Wed) = 7-10" inches over the North Bay Mountains, 2-5" North
Bay Valleys and other coastal mountains, 1.5- 3" around San
Francisco and southwest facing coastal areas, and 0.5- 1.5" inland
valleys.

Longer range models and the latest CPC extended outlook shows
unsettled wet weather into the Christmas Holiday.

&&

.AVIATION...as of 10:15 PM PST Thursday...For the 06z TAFs. Mostly
VFR with patchy MVFR ceilings forming in post-frontal environment.
Light northerly winds have allowed the boundary layer to remain
moist tonight. Patchy ceilings and HZ/BR will be seen area wide
with most terminals remaining VFR through the period. Skies will
be slow to clear Friday morning where they do form. Light winds
will persist through much of the weekend, keeping HZ near the
surface around during the day for KSFO/KOAK/KMRY. Patchy ceilings
will start to form towards end of the period near the coastline.

Vicinity of KSFO...MVFR ceilings will persist through 18-20Z.
Light northerly winds through the period will keep HZ near the
surface but visibilities should remain P6SM. There is a chance
for MVFR/IFR ceilings to form Friday night and move over the
terminal.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay...VFR through the period with light northerly winds.

&&

.MARINE...as of 10:12 PM PST Thursday...Light northwest winds
behind the front tonight into Friday. Light wind and seas will
last through the weekend. By Sunday southerly  winds will start to
increase as a storm deepens offshore with  gusty southerly winds
into Monday before the storm starts to move  closer to shore later
Monday into Tuesday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...None.

PUBLIC FORECAST: MM/SPM
AVIATION: Diaz
MARINE: Diaz

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.